Prednisolone stopped

I post on here on behalf of my 89 year mum who lost most of her eyesight to GCA 16 months ago and as a consequence is now in residential care. Her medication is managed by the resident GP and the rhumatology department at the hospital, she has been on a monthly reducing dose of prednisolone and 2 weeks ago it was stopped. We don't have a great deal of faith in her GP and have just had to request a blood test as she has an appointment with a rhumatology nurse in a weeks time.

I've not seen any posts on here of anyone who has come off of Prednisolone and just wondered if there are any symptoms or side effects of stopping the steroids, other than the usual ones for the condition, we should look out for.

Just want to say thank you for this forum and all the advice and support.

9 Replies

oldestnewest
  • 4sibbs, if your mother lost her eyesight to a definitive diagnosis of GCA, then I am amazed that her steroids have been stopped after just 16 months of treatment. Is she completely free of some of the common symptoms of GCA such as headache/jaw pain/body pain, and at which dose were they stopped? In other words were they tapered very slowly to zero? Steroids are recommended to be tapered very slowly according to the patient's symptoms and relevant blood test markers where appropriate. This can take anything from two years upwards. Certainly stopping the steroids at any dose above 1mg can risk relapse, and at much higher doses can result in serious side effects. Of course the main risk with GCA is loss of vision and sadly this has been your mother's experience, perhaps now leading to the doctors feeling that continued treatment is unnecessary, BUT GCA can affect other arteries/blood vessels throughout the body. Importantly, your mother should be having a chest X-ray every two years to rule out aortic aneurism. I would have thought it preferable that she should be seen by a consultant rheumatologist rather than a rheumatology nurse at her forthcoming appointment.

  • Hi 4sibbs,

    I remember when you first posted about your mum because I replied with my experiences of losing sight in one eye.

    You don't say what dose she was on before it was stopped. I'm assuming it was 1mg and no higher. Even if your mum was down to 1mg that seems very quick considering it was only diagnosed 16 months ago. Mine was diagnosed 3 years ago, and I'm only down to 5mg. If the dosage was higher than 1mg, then I would say it was very irresponsible of whoever took that decision. Everybody knows you have to give your body the chance to start producing natural cortisol again.

    Sorry cannot help with side effects of stopping - haven't got there yet. Sure others who have will respond soonest. Good luck to your mum and you.

  • I think it depends on whether they feel the GCA has gone into remission- there is no need for the high doses once the thing they are used to prevent has happened: sight loss.

    As she reduced, if there had been any residual problem it would have resurfaced and she would have had symptoms which should have given them pause to think about not reducing further. My local rheumatologist here is of the opinion that almost all GCA will be controlled by 15mg. The aim for all patients is to reduce the dose of pred to a minimum and hopefully stop altogether - and that is governed by the symptoms.

    In terms of risks of stopping pred: providing they reduced slowly there shouldn't be a problem although adrenal function at 89 is likely to be poor and I'm surprised there were no apparent effects but, as the others have said - a lot depends on how quickly they have reduced the dose from 10mg.

  • Their behaviour is only justifiable if your mothers GCA has completely burnt out and she is pain free ( head and body) with normal blood tests. It could still come back any time.

    If she is symptomatic then she should be on pred, regardless of her age and the side effects, as it is the only effective painkiller for GCA/PMR pain.

    Keep checking up on her xx

  • Thanks everyone & sorry for not responding sooner, mum was on a reducing dose of 1mg a month as requested by the rhuematologist Dr at our first visit to him which I think was Oct 2014 when she was 10mg if I recall. We then saw him again in December and he gave exactly the same advise, in between we have had to remind the care home GP that she needs blood tests, the last one was on 13 April and she was taken off prednisolone 2 weeks later.

    To begin with mum seemed ok but she'd had a really severe cough & during a coughing fit she felt a severe pain in her groin and into the muscle on her inner thigh. This pain has become unbearable & she was sent to the hospital emergency department for an X-ray which showed nothing & she was sent back to the care home with painkillers. The pain is excruciating whenever she moves, she can't lay in bed & has been sleeping in a chair, her GP keeps saying it is a muscle tear or strain & can take months to heal.

    Once again we've had to remind the GP she needs a blood test but 5 days on it has not been done & today she is complaining that her arms are aching, we are now wondering if the thigh & groin pain could be PMR & reading your comments makes me think it could be related to her GCA as we've been told an X-ray would have shown muscle strains & tears but it was clear, we have asked the home if a blood test could be taken tomorrow as the nurse visits every day.

    I welcome any feedback as mum is so distressed I know the pain must be bad as she has very high pain threshold, she has a delicate stomach and has only been taking paracetamol although since the hospital visit the GP has now prescribed Tramadol but she's not had any yet so we don't know if she will be able to tolerate them, needless to say we are desperate it is so upsetting seeing her in so much pain not able to help.

  • Hi 4sibbs. When I started with PMR it was mainly in my thighs, groin and backside. It was excruciating to move in bed in any way. When my arms where affected the nightmare was complete and my husband had to help me in or out of bed! 15mg of predisanole brought about a miracle within hours and confirmed that all the pain was PMR not muscle strain etc. Your mum needs you to be strong for her as the condition left me in a state of shock as well as depressed. Hope this helps. Thinking of you both ex

  • Oh dear this is terrible. When I first had symptoms of pmr before being diagnosed I was in agony and was put on morphine which did nothing to alleviate the pain. I also work in a nursing home so am aware of problems with medication and or gp's. I would suggest you have strong words with the staff in the home and also get an appt to speak to a gp and insist on getting a blood test. If this is still not done I would take the matter further and put in an official complaint. I can assure you the pain from pmr is agony and needs sorting ASAP!

    Good luck and best wishes to you and your mum.

  • Thanks again we called out an emergency Dr yesterday who seemed surprised that mum had been taken off of Prednisolone so soon but she thinks there be other things going on too and is writing to her GP as she thinks mum needs an MRI scan, she's still not had a blood test which I'm going to insist she has today. I'll keep you posted

  • Took mum to rhuematology yesterday for routine nurse appoint, I must say she was very well informed and no surprise the blood test has shown raised levels and mum needs to go back on prednisolone 10mg reducing monthly dose as before. Considering the comments on here that she may have been taken off too soon I asked if it was usual to come off after 16months, she said yes the aim is always to get people off if they can. They did a urine test to rule out an infection because that can show increased CRP & ESR levels too, they would like to put mum on Azathioprine too which will be a long term drug, just wondered if anyone has experience of taking it.

    Thanks

You may also like...